Alert archive / South Carolina / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 22, NWS Wilmington, NC
NWS Wilmington, NC issued this severe thunderstorm warning at Apr 13, 2020, 8:15 AM EDT for 5 counties in South Carolina. It was in force for 45 min. 9 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 13, 2020, 8:15 AM EDT (12:15 UTC)
- Expired
- Apr 13, 2020, 9:00 AM EDT
- In force
- 45 min
- Issued by
- NWS Wilmington, NC
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Florence County, SC, Georgetown County, SC, Horry County, SC, Marion County, SC, Williamsburg County, SC
The radar
The Wilmington radar (KLTX), 70 km from the middle of the area, began a volume at 12:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 13, 8:20 AM EDT | TSTM WND DMG | 2 Nne Red Hill, SC | SOCIAL MEDIA REPORT TRANSFORMER DOWN ON EAST COX FERRY RD IN CONWAY. TIME ESTIMATED VIA RADAR. |
| Apr 13, 8:20 AM EDT | TSTM WND DMG | 2 Nne Red Hill, SC | TREE DOWN AND SHED BLOWN DOWN ON OLD MAGNOLIA DRIVE IN CONWAY PLANTATION |
| Apr 13, 8:30 AM EDT | TSTM WND DMG | 2 Nnw Litchfield Beach, SC | SCATTERED TREES DAMAGED WITH LARGE LIMBS DOWN AND SOME UPROOTED NEAR WILLBROOK RD AREA WEST OF HWY 17. |
| Apr 13, 8:30 AM EDT | TSTM WND DMG | 8 Wnw Yauhannah, SC | REPORTS OF TREES ON A RESIDENCE AT 239 FOLLY RD, GEORGETOWN. TIME ESTIMATED BY RADAR. |
| Apr 13, 8:30 AM EDT | TSTM WND DMG | Litchfield Beach, SC | TREE DAMAGE REPORTED AT HOUSE IN LITCHFIELD BEACH |
| Apr 13, 8:30 AM EDT | TSTM WND DMG | Pawley'S Island, SC | POSSIBLE TORNADO DAMAGE REPORTED BY MEDIA IN PAWLEY'S ISLAND - MULTIPLE TREES DOWN/SNAPPED |
| Apr 13, 8:32 AM EDT | TORNADO | 2 Nne Litchfield Beach, SC | STORM SURVEY CREW FINDS EF0 DAMAGE ON LAKESHORE DRIVE AND TRACE DRIVE |
| Apr 13, 8:39 AM EDT | TORNADO | 3 Ne Litchfield Beach, SC | LARGE LIMBS DOWN NEAR THE PARK'S BEACH PAVILION AREA. ALSO, MINOR ROOF DAMAGE TO THE NEARBY CASTLE BUILDING. TORNADO LIKELY MOVED OFF THE BEACH JUST NE OF THIS AREA. |
| Apr 13, 8:40 AM EDT | TSTM WND DMG | 1 Nnw Longs, SC | STORM DAMAGE REPORTED IN LONGS OFF OF 905 - TREES DOWN AND TRAMPOLINE DAMAGED |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 8 storm reports to this severe thunderstorm warning; the first came 5 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 13, 5:01 AM EDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 0.3 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 943 J/kg
- Mixed-layer CIN
- -37 J/kg
- Mixed-layer LCL
- 698 m above ground
- 0-6 km bulk shear
- 74 kt
- 0-1 km storm-relative helicity
- 475 m²/s²
- 0-3 km storm-relative helicity
- 509 m²/s²
- Significant tornado parameter
- 3.2
- Supercell composite
- 14.1
The text
As transmitted.
126
WUUS52 KILM 131215
SVRILM
SCC041-043-051-067-089-131300-
/O.NEW.KILM.SV.W.0022.200413T1215Z-200413T1300Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wilmington NC
815 AM EDT Mon Apr 13 2020
The National Weather Service in Wilmington has issued a
* Severe Thunderstorm Warning for...
Southeastern Florence County in northeastern South Carolina...
Eastern Georgetown County in northeastern South Carolina...
Horry County in northeastern South Carolina...
South central Marion County in northeastern South Carolina...
Northeastern Williamsburg County in northeastern South Carolina...
* Until 900 AM EDT.
* At 815 AM EDT, a severe thunderstorm was located over Green Sea, or
16 miles southeast of Mullins, moving northeast at 65 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect wind damage to trees and power lines.
* Locations impacted include...
Myrtle Beach, Conway, North Myrtle Beach, Georgetown, DeBordieu
Colony, Surfside Beach, Pawleys Island, Myrtle Beach Airport,
Little River, Murrells Inlet, Little River Entrance, Socastee, Red
Hill, Springmaid Pier, Garden City, North Myrtle Beach Airport,
Cherry Grove Inlet, Horry, Loris and Johnsonville.
People attending Conway Medical Center outdoor tent facilities,
Georgetown Memorial outdoor tent facilities, and Grand Strand Health
outdoor tent facilities should seek safe shelter immediately!
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until noon EDT for southeastern
North Carolina...and northeastern South Carolina.
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3326 7923 3376 7951 3403 7919 3428 7905
3385 7854 3380 7872 3363 7894 3344 7912
3325 7918
TIME...MOT...LOC 1215Z 241DEG 56KT 3410 7898
TORNADO...POSSIBLE
HAIL...<.75IN
WIND...60MPH
$$
21What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 13, 5:08 AM EDT, 3 hours 7 minutes earlier.
Area forecast discussion, Apr 13, 5:08 AM EDT, 3 hours 7 minutes before
Area Forecast Discussion
National Weather Service Wilmington NC
508 AM EDT Mon Apr 13 2020
.SYNOPSIS...
A line of strong to severe thunderstorms will approach and
cross the area through the morning hours. Slightly cooler air
will follow, with rain chances again Tuesday night and
Wednesday. A third system may bring rain chances for the
weekend.
&&
.NEAR TERM /THROUGH TUESDAY/...
A pair of upper level shortwaves, one across KY and another in the
western Great Lakes, are supporting deep low pressure across the
Ohio Valley. The gradient out ahead of this low is creating
widespread strong winds across the East. Unstable air across the
Southeast coupled with strong and veered wind profiles has led to
severe weather overnight across AL/GA, and this should spread
eastward across the Carolinas this morning.
There are several facets to this weather situation with significant
impacts on our area:
1) Strong synoptic winds of 25-35 mph may gust to 45+ mph even
outside of thunderstorms this morning. Upstream VWPs confirm model
forecasts of 50 knot winds developing within 2000 feet of the
surface. A wind advisory will remain in effect through mid-afternoon.
2) Surface-based CAPE near 1000 J/kg plus 0-1 km helicity values
over 400 m^2/s^2 should exist across our area as the squall line
advances eastward this morning. Synoptic models are slightly faster
than the HREF, but both show the storms reaching the Pee Dee region
between 7-9 AM, the Grand Strand between 10 AM-noon, and the Cape
Fear coast between 11 AM-1 PM. A linear/squall line convective mode
appears most likely at this point which favors straight-line winds,
however any break in the line could allow a tornado to spin up given
large helicity and surprisingly steep lapse rates aloft. I
anticipate multiple reports of wind damage before the day is done. A
tornado watch is now in effect through noon.
3) Storm total precipitation of 1 to 2 inches is expected. A large
percentage of this rain should come down almost at once, potentially
leading to minor flooding.
Behind the storms this afternoon clearing skies should develop with
winds veering southwest. Highs should range from 80-85, warmest
inland. Wind speeds should diminish considerably tonight as the low
moves well up into Canada. The actual surface cold front should move
off the coast overnight with winds becoming northerly. Weak low
pressure will begin to develop along the front just offshore on
Tuesday, however moisture return appears to wait until after dark
and I'll maintain a dry forecast.
&&
.SHORT TERM /TUESDAY NIGHT THROUGH WEDNESDAY NIGHT/...
Baroclinic zone draped along or near the coast will remain
active Tuesday night into Wednesday and we are maintaining the
likely to categorical pops. The higher values are along the
coast dropping off as you move north and westward. A short wave
moving across the Great Lakes Region should clean everything out
late Wednesday night into Thursday morning. The trend for
temperatures will be cooler with lows in the lower to middle 50s
Wednesday and rain cooled highs in the lower to middle 60s
later in the day. With clearing skies and little in the way of
winds lows Thursday morning should drop off to the lower 40s or
so.
&&
.LONG TERM /THURSDAY THROUGH SUNDAY/...
No wholesale changes with the morning forecast regarding the
extended forecast. Cool and dry conditions will prevail Thursday
and Friday. Guidance still shows a broad and unorganized system
moving quickly across for the weekend. These system remain
separate and there are some timing differences between the GFS
and ECMWF. We have maintained pops in the forecast but with low
chance to even slight values trending slowly up.
&&
.AVIATION /06Z MONDAY THROUGH FRIDAY/...
Strengthening south winds early this morning should peak ahead
of a strong convective line expected to sweep west to east
across the eastern Carolinas after daybreak. Surface winds
should reach 25-30 knots with gusts around 40 knots. Just above
the surface even stronger south winds are expected with 55 knot
speeds probable between 1000-2000 feet AGL, meeting LLWS
criteria. Strong to severe thunderstorms moving across the area
between 12Z-17Z may mix these stronger winds down to the
surface with convective gusts of 50 knots possible. Behind this
convective line, ceilings should clear out but breezy southwest
winds will continue through sunset.
Extended Outlook...VFR is expected behind the front Monday
night, but MVFR conditions may redevelop late Tuesday into
Wednesday as the front returns north.
&&
.MARINE...
A strong area of low pressure moving across the Great Lakes will
push a cold front eastward across the Carolinas today, moving off
the coast tonight. Exceptionally strong south winds ahead of this
front should reach 30-35 knots sustained speeds later this morning
with gusts over 40 knots expected. In addition to winds, a line of
strong to severe thunderstorms should advance off the coast late
this morning or early this afternoon. Convective wind gusts within
these storms could exceed 50 knots. Seas have already built to 7-10
feet and should build by another 2-3 feet today. A High Surf
Advisory has been issued for the beaches as breakers will likely
reach 6-8 feet this morning into early this afternoon.
As the line of storms moves well offshore this afternoon, south
winds should veer southwesterly. Wind speeds will begin to decrease
but won't dip below 20 knots until sunset. The actual cold front
will then sweep offshore late tonight with winds veering north to
northeast. East to northeast winds will continue Tuesday as a weak
area of low pressure develops along the front just offshore.
Winds will be relatively light early on with an onshore
component. The lingering cold front will be pushed offshore later
Wednesday with a more organized north to northeast flow developing.
The speeds during this time will be 15-20 knots at times. By the end
of the week an onshore flow slowly develops once again. Significant
seas will be 3-5 feet early on dropping later in the week as the
return flow develops.
&&
.ILM WATCHES/WARNINGS/ADVISORIES...
SC...Wind Advisory until 4 PM EDT this afternoon for SCZ017-023-024-
032-033-039-054>056-058-059.
High Surf Advisory until 4 PM EDT this afternoon for SCZ054-
056.
NC...Wind Advisory until 4 PM EDT this afternoon for NCZ087-096-099-
105>110.
High Surf Advisory until 4 PM EDT this afternoon for NCZ106-
108-110.
MARINE...Gale Warning until 6 PM EDT this evening for AMZ250-252-254-
256.
&&
SYNOPSIS...ILM
NEAR TERM...TRA
SHORT TERM...SHK
LONG TERM...SHK
AVIATION...TRA
MARINE...TRA/SHKHazardous weather outlook, Apr 13, 5:04 AM EDT, 3 hours 11 minutes before
Hazardous Weather Outlook National Weather Service Wilmington NC 504 AM EDT Mon Apr 13 2020 NCZ087-096-099-105-107-109-SCZ017-023-024-032-033-039-055-058-059- 140915- Robeson-Bladen-Columbus-Inland Pender-Inland New Hanover- Inland Brunswick-Marlboro-Darlington-Dillon-Florence-Marion- Williamsburg-Inland Georgetown-Central Horry-Northern Horry- 504 AM EDT Mon Apr 13 2020 ...WIND ADVISORY IN EFFECT UNTIL 4 PM EDT THIS AFTERNOON... ...TORNADO WATCH 118 IN EFFECT UNTIL NOON EDT TODAY... This Hazardous Weather Outlook is for southeast North Carolina and northeast South Carolina. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Wind Advisory. Tornado Watch. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed. NCZ106-108-110-SCZ054-056-140915- Coastal Pender-Coastal New Hanover-Coastal Brunswick-Coastal Horry- Coastal Georgetown- 504 AM EDT Mon Apr 13 2020 ...HIGH SURF ADVISORY IN EFFECT UNTIL 4 PM EDT THIS AFTERNOON... ...WIND ADVISORY IN EFFECT UNTIL 4 PM EDT THIS AFTERNOON... ...TORNADO WATCH 118 IN EFFECT UNTIL NOON EDT TODAY... This Hazardous Weather Outlook is for southeast North Carolina and northeast South Carolina. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Wind Advisory. High Surf Advisory. Tornado Watch. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed. AMZ250-252-254-256-140915- Coastal waters from Surf City to Cape Fear NC out 20 nm- Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm- Coastal waters from Little River Inlet to Murrells Inlet SC out 20 nm- Coastal waters from Murrells Inlet to South Santee River SC out 20 nm- 504 AM EDT Mon Apr 13 2020 ...GALE WARNING IN EFFECT UNTIL 6 PM EDT THIS EVENING... ...TORNADO WATCH 118 IN EFFECT UNTIL NOON EDT TODAY... This Hazardous Weather Outlook is for the adjacent Coastal Waters. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Gale Warning. Tornado Watch. After the expiration of the Gale Warning, Winds and seas will still meet Small Craft Advisory criteria for a portion of tonight. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. 9
In the hours before
Local storm report, Apr 13, 7:43 AM EDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
743 AM EDT MON APR 13 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM TSTM WND DMG WALLACE 34.72N 79.83W
04/13/2020 MARLBORO SC AMATEUR RADIO
TREES DOWN AND MOBILE HOME FLIPPED OVER IN WALLACE. TWO
SWATHS OF DAMAGE REPORTED - ONE NEAR SC-177 AND OTHER
OPPOSITE SIDE OF WALLACE SCHOOL
&&
EVENT NUMBER ILM2000052
OLIVALocal storm report, Apr 13, 7:56 AM EDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
756 AM EDT MON APR 13 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0720 AM TSTM WND DMG 1 WNW CLIO 34.59N 79.56W
04/13/2020 MARLBORO SC BROADCAST MEDIA
TREES DOWN ON HIGHWAY 9 NEAR CLIO
&&
EVENT NUMBER ILM2000053
OLIVALocal storm report, Apr 13, 7:57 AM EDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
757 AM EDT MON APR 13 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0710 AM TSTM WND DMG 3 ESE BENNETTSVILLE 34.62N 79.64W
04/13/2020 MARLBORO SC BROADCAST MEDIA
POWER LINES SNAPPED/KNOCKED DOWN ON HIGHWAY 15-401 NEAR
LANDMARK RESTAURANT IN BENNETTSVILLE
&&
EVENT NUMBER ILM2000055
OLIVAThe office that day
Everything else NWS Wilmington, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 13, 4:26 AM EDT | High Surf Advisory | ILM | Georgetown, Horry | 12 hr |
| Apr 13, 6:32 AM EDT | Severe Thunderstorm Warning | ILM | Darlington, Florence, Marlboro | 28 min |
| Apr 13, 6:58 AM EDT | Severe Thunderstorm Warning | ILM | Darlington, Dillon, Florence, Marlboro | 47 min |
| Apr 13, 7:04 AM EDT | Severe Thunderstorm Warning | ILM | Dillon, Florence, Horry, Marion, Williamsburg | 41 min |
| Apr 13, 7:41 AM EDT | Severe Thunderstorm Warning | ILM | Georgetown, Horry, Marion, Williamsburg | 34 min |
| Apr 13, 7:45 AM EDT | Severe Thunderstorm Warning | ILM | Dillon, Florence, Horry, Marion, Williamsburg | 30 min |
| Apr 13, 7:58 AM EDT | Tornado Warning | ILM | Georgetown, Williamsburg | 32 min |
| Apr 13, 8:38 AM EDT | Tornado Warning | ILM | Georgetown, Horry | 26 min |
| Apr 13, 9:01 AM EDT | Severe Thunderstorm Warning | ILM | Horry | 44 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.